Feb. 11, 2008 A study to assess the adverse effects of anti-retroviral drugs shows that two of the widely used HIV drugs are associated with an increased risk of heart attack/the formation of blood clots in the heart. With the use of Didanosine; the risk of developing a heart attack increases by 49%, with Abacavir; the increased risk is 90%. The effect is most pronounced in patients with a high underlying cardiovascular risk. The research findings also show that the adverse effect is reversible, if patients discontinue use of these particular drugs.
The scientists who conducted the study recommend that patients on Abacavir or Didanosine should evaluate their underlying cardiovascular risk with their doctor and discuss whether any changes to their drug regime are warranted. The scientists strongly urge HIV patients not to stop taking Abacavir or Didanosine, before they have consulted their doctor.
Since the study began in 1999, D:A:D (the Data Collection of Adverse effects of Anti-HIV Drugs Study) has examined the side-effects of anti-retroviral drugs, including a possible increase in the risk of heart attack. Recent analysis has focused on a class of drugs, not previously examined, known as the nucleoside analogues, which inhibit the HIV virus by preventing it from multiplying. This class of drugs includes Stavudine, Zidovudine, Lamivudine, Abacavir and Didanosine. Only the last two drugs in the analysis were shown to have an adverse effect with respect to heart disease.
The side-effects associated with Didanosine and Abacavir are, naturally, most significant for HIV patients who already have a high underlying cardiovascular risk. The drug effect increases an individual persons underlying risk by a factor of 1.9 for a person on Abacavir, and 1.49 for a person on Didanosine. For a person with a low underlying risk, this increase in risk is still negligible, but for someone with a high underlying cardiovacular risk, this could have serious consequences. The study shows, however, that the risk of heart attack is removed once patients stop taking the drugs. This seems to be the case, regardless of how long these drugs have been used by patients.
The D:A:D study involves over 33,000 patients from Europe, Australia and Asia. The study evaluates the incidence of heart attack among HIV-infected patients undergoing anti-retroviral treatment, and thereby enables scientists to determine whether side-effects of the anti-retroviraldrugs, including cardiovascular disease, are increased in the long-term.
The D:A:D study is headed by the Copenhagen HIV programme (CHIP) at the Department of International Health, Immunology and Microbiology, Faculty of Health Sciences, the University of Copenhagen. Professor of Virology, Jens D. Lundgren, MD, leads the Copenhagen HIV programme, which is also conducting a series of other long-term research projects to establish the optimum strategic use of the anti-retroviral drugs, examine resistance to and side-effects of these medicines, as well as developing alternative treatments.
Factors such as age, sex, smoking habits, blood pressure and cholesterol levels all contribute to a person's underlying risk of developing a heart attack within the next 10 years. Smoking, for example, increases the risk 2-3 fold; while diabetes type 2 is associated with a 2-6 fold increased risk.
These findings have been presented at CROI (Conference on Retroviruses and Opportunistic Infections), an international scientific conference on HIV, in Boston, USA, 3rd-6th February.
Other social bookmarking and sharing tools:
Note: Materials may be edited for content and length. For further information, please contact the source cited above.
Note: If no author is given, the source is cited instead.